Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 12, 2018, 10:57 PM EST for Dare County, Hyde County, North Carolina. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2018, 10:57 PM EST (03:57 UTC)
- Expired
- Jan 12, 2018, 11:45 PM EST
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 138 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 11:16 PM EST | TSTM WND GST 60 | Cape Hatteras Lighthous, NC | 60 MPH WIND GUST REPORTED AT BUXTON WEATHER FLOW/ HURRNET STATION. |
| Jan 12, 11:16 PM EST | TSTM WND GST 61 | 1 W Buxton, NC | 61 MPH WIND GUST REPORTED AT HATTERAS HIGH WEATHER FLOW STATION. |
| Jan 12, 11:16 PM EST | MARINE TSTM WIND 60 | Cape Hatteras Lighthous, NC | 52 KNOT WIND GUST REPORTED AT BUXTON WEATHER FLOW/ HURRNET STATION. |
| Jan 12, 11:16 PM EST | MARINE TSTM WIND 61 | 1 W Buxton, NC | 53 KNOT WIND GUST REPORTED AT HATTERAS HIGH WEATHER FLOW STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WUUS52 KMHX 130357
SVRMHX
NCC055-095-130445-
/O.NEW.KMHX.SV.W.0001.180113T0357Z-180113T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1057 PM EST FRI JAN 12 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southeastern Outer Banks Dare County in eastern North Carolina...
Northeastern Outer Banks Hyde County in eastern North Carolina...
* Until 1145 PM EST
* At 1057 PM EST, severe thunderstorms were located along a line
extending from near Gull Rock to 20 miles southeast of Ocracoke
Lighthouse, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island
Fishing Pier, Hatteras Ferry Terminal, Avon Pier and Cape Hatteras
Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3574 7545 3518 7546 3505 7583 3534 7609
3559 7569 3584 7554
TIME...MOT...LOC 0357Z 229DEG 56KT 3535 7604 3491 7573
HAIL...<.75IN
WIND...60MPH
$$
SGK1 follow-up statement
577
WWUS52 KMHX 130424
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1124 PM EST FRI JAN 12 2018
NCC095-130434-
/O.CAN.KMHX.SV.W.0001.000000T0000Z-180113T0445Z/
Outer Banks Hyde NC-
1124 PM EST FRI JAN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OUTER BANKS HYDE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3574 7545 3518 7546 3516 7566 3554 7576
3559 7569 3584 7554
TIME...MOT...LOC 0424Z 229DEG 56KT 3561 7567 3517 7536
$$
NCC055-130445-
/O.CON.KMHX.SV.W.0001.000000T0000Z-180113T0445Z/
Outer Banks Dare NC-
1124 PM EST FRI JAN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR SOUTHEASTERN OUTER BANKS DARE COUNTY...
At 1124 PM EST, severe thunderstorms were located along a line
extending from 7 miles southeast of Stumpy Point to 10 miles
southeast of Cape Hatteras Lighthouse, moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island Fishing
Pier, Avon Pier and Cape Hatteras Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3574 7545 3518 7546 3516 7566 3554 7576
3559 7569 3584 7554
TIME...MOT...LOC 0424Z 229DEG 56KT 3561 7567 3517 7536
HAIL...<.75IN
WIND...70MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 7:14 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 12, 7:14 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
714 PM EST Fri Jan 12 2018
.SYNOPSIS...
A strong cold front will move offshore early Saturday. Cold High
pressure will build north of the area Sunday through Monday.
Another reinforcing cold front will cross the area mid week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 710 PM Friday...No major changes to the current forecast.
Regional radar showing initial band of moderate to heavy showers
now moving across the Sounds and toward the Outer Banks. Up to
one-half inch of rain has occurred with these bands. Continuing
to monitor line of heavy showers extending from the Greensboro
south to the NC/SC border. With decent low-level jet, showers
with this line may mix strong some strong gusty winds and
produce gusts that just below severe criteria. While lightning
will be minimal with these storms with weak lapse rates, but the
wind threat may exist into the early morning hours. Could be
some localized flooding as well, though not expecting big
flooding issues due to the fast movement of the convective line
later. Shower chances diminish quickly after around midnight to
2 am, with rapid drying, and thus drastically lower pops late
tonight. Temps quite warm most of the night as area is in the
warm sector, finally dropping back to the low/mid 50s by
sunrise.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 335 PM Fri...The upper level shortwave pivots through on
Sat. Most of the area should be shower free, though good forcing
aloft with shallow moisture will mean some iso to sct showers,
best chcs north and east. Otherwise, mostly cloudy skies and
temps exhibiting a cooling trend through the afternoon, with
highs in the 50s realized in the morning before falling through
the 40s in the afternoon as sfc winds become N to NW. Cold night
Sat night with low temps ranging in the low 20s interior to
around 30 on the OBX.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 335 PM Fri...Updated portion of the long term focusing on
mid week precip potential. Brief warmup occurs Tue ahead of next
arctic blast. 12/12Z GFS has come into better agreement with
wetter ECMWF, and thus introduced pops Tue night through Wed
night. Tricky fcst, as thermal profiles suggest some wintry
precip possible. May start as fzra/ra Tue night esp interior,
then a rain or snow mix Wed. ECM is quite a bit warmer and
indicative of all rain, while GFS cold and mainly snow, while
CMC is mainly dry and cold. Will have a ra/sn mix coastal plain
with just rain coast. Then upr trough/cold front move through on
Wed night and will be a race between departing deep moisture and
cold thermal profiles. May be a bief window for mostly light
snow Wed night before dry and cold arrive. Stay tuned as we
refine the forecast in the coming days.
Previous discussion...As of 245 AM Fri...Pred dry weather and
below normal temperatures expected through most of the period.
Saturday through Monday...Could see isolated showers re-develop
Saturday with the secondary cold front, but expect coverage to
be minimal. Increased cloud cover Sat with forecast soundings
and SREF showing the potential for low clouds lingering through
the day into Sat night. Expect to see highs in the 50s early
Saturday, then falling into the 40s during the afternoon with
increased CAA. Overnight lows Sat night likely dropping into
the 20s for most locations. Temps well below normal for Sunday
and Monday. Low level thickness values and 850mb temps support
highs in the upper 30s to low 40s, with Sunday being the coldest
day...with some spots maybe struggling to get to the mid 30s.
Overnight lows in the teens to upper 20s Monday morning and mid
20s to low 30s Tue morning.
Tuesday through Thursday...Significant model differences
continue mid week with the next system. A strong upper trough
will approach the area, pushing a cold front through the region
mid week. The ECMWF is much deeper with the approaching trough
and upper low, inducing cyclogenesis off the NC coast Wed. The
GFS keeps the weak low much further offshore and moisture
mainly north of the area, while the ECMWF develops a stronger
low closer to the coast, with precip across the area. However,
the ECMWF is much warmer and at this time looks like the thermal
profiles would support mainly rain, with a case of the cold air
likely chasing the moisture late Wed. Will continue to trend
with the drier and colder GFS/WPC, though if the wetter ECMWF
runs continue may need to introduce pops into the forecast mid
week and raise temps. Low level WSW develops Tue and could see
highs get into the mid 40s/50 deg. Likely colder for Wed and Thu
with highs likely 35-40 deg...and lows in the teens to 20s. The
GFS shows 850mb temps falling to around -16C Wed and Wed night.
High pressure is forecast to build in from the west late week
with gradual warmup.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Tonight/...
As of 715 PM Fri...Expect a lengthy period of IFR ceilings as
second area of heavy showers approaches from the west over the
next several hours. Model time sections should these lower
clouds hanging into until mid afternoon on Saturday before
scattering out as lower dewpoints advect in during the
afternoon. Gusty NW winds will accompany the drier air Saturday
afternoon as conditions improve to VFR in all areas by late in
the day.
Long Term /Saturday through Wednesday/...
As of 245 AM Fri...Forecast soundings and SREF support sub-VFR
ceilings lingering Saturday, possibly into Sat night. Pred VFR
conditions expected Sunday through Tuesday.
&&
.MARINE...
Short Term /Through Saturday/...
As of 715 PM Friday...Winds continue to ramp up across the
coastal waters with gusts as high as 37 knots at Diamond Buoy.
Seas have reached 8-10 feet over the outer waters. Winds coming
up a bit more slowly over the Sounds, but are starting to gust
to around 25 knots. The gradient peaks this evening, then
winds diminish some but winds/seas remain in the SCA range
through Sat and beyond. Seas will peak this evening as high as
14 ft across the outer central waters where gales will blow.
Long Term /Saturday Night through Wednesday/...
As of 245 AM Fri...Prolonged period of SCA conditions will
continue through Sunday night and early Monday. Gusty SW winds
will continue early Sat, with seas peaking at 6-12 ft early.
Winds become N 15-25 kt Sat night and Sun. Seas 5-9 ft Sat night
subsiding to 4-8 ft Sun. NNE winds 10-20 kt Sun night
diminishing to 10-15 kt Mon afternoon. Elevated seas at or above
6 ft expected to continue into Sun night, likely into early
Monday for the central waters. Lighter winds and seas expected
Monday night and Tuesday. Winds diminishing to 5-10 kt with seas
subsiding to 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 PM EST Sunday for AMZ135.
Gale Warning until 5 AM EST Saturday for AMZ152-154.
Gale Warning until 5 AM EST Saturday for AMZ156.
Small Craft Advisory until 5 AM EST Monday for AMZ150.
Small Craft Advisory until 10 AM EST Monday for AMZ158.
&&
SYNOPSIS...TL
NEAR TERM...CTC
SHORT TERM...TL
LONG TERM...CQD/TL
AVIATION...CTC/CQD/TL
MARINE...CTC/CQD/TLHazardous weather outlook, Jan 12, 4:14 PM EST, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 414 PM EST Fri Jan 12 2018 NCZ029-044>047-079>081-090>095-098-103-104-132115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 414 PM EST Fri Jan 12 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Heavy showers and isolated thunderstorms will cross the region tonight ahead of a cold front. These showers and isolated storms could produce some strong wind gusts as they cross. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light wintry mix is possible during the mid week time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 12, 10:04 PM EST, 53 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1004 PM EST FRI JAN 12 2018 NCZ093-095-130330- Craven-Carteret- 1004 PM EST FRI JAN 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CARTERET COUNTIES... At 1004 PM EST, a strong thunderstorm was located near Pine Knoll Shores, or near Newport, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Morehead City, Newport, South River, North River, Sealevel, Davis, Smyrna, Merrimon, Straits, Pine Knoll Shores, Harlowe, Otway, Broad Creek, Great Neck, Wildwood, Williston, Open Grounds Farm, North Harlowe, Stacy and Bettie. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3458 7690 3473 7702 3505 7649 3482 7632 TIME...MOT...LOC 0304Z 238DEG 22KT 3470 7689 11
Special weather statement, Jan 12, 10:29 PM EST, 28 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1029 PM EST FRI JAN 12 2018 NCZ095-104-130400- Outer Banks Hyde-Carteret- 1029 PM EST FRI JAN 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT OUTER BANKS HYDE AND NORTHEASTERN CARTERET COUNTIES... At 1029 PM EST, a strong thunderstorm was located over Atlantic, or 10 miles south of Cedar Island, moving northeast at 55 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Sealevel, Atlantic, Stacy, Portsmouth Village, Ocracoke Light House, Ocracoke Ferry Terminal and Ocracoke Lighthouse. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3499 7572 3472 7634 3488 7646 3522 7589 TIME...MOT...LOC 0329Z 238DEG 49KT 3485 7633 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:10 PM EST | Special Marine Warning | MHX | 65 min | |
| Jan 12, 10:04 PM EST | Special Weather Statement | MHX | Carteret | 26 min |
| Jan 12, 10:12 PM EST | Special Marine Warning | MHX | 63 min | |
| Jan 12, 10:29 PM EST | Special Weather Statement | MHX | Carteret | 31 min |
| Jan 12, 10:53 PM EST | Special Marine Warning | MHX | 37 min | |
| Jan 12, 11:01 PM EST | Special Weather Statement | MHX | Dare, Hyde | 44 min |
| Jan 12, 11:22 PM EST | Special Marine Warning | MHX | 53 min | |
| Jan 12, 11:41 PM EST | Special Weather Statement | MHX | Dare | 34 min |
| Jan 13, 3:47 AM EST | River Flood Warning | MHX | Pitt | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.